Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 14, 2020, 3:46 PM EDT for Braxton County, Gilmer County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2020, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 14, 2020, 7:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WGUS51 KRLX 141946
FFWRLX
WVC007-021-142345-
/O.NEW.KRLX.FF.W.0019.200614T1946Z-200614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
346 PM EDT Sun Jun 14 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
North Central Braxton County in north central West Virginia...
Central Gilmer County in north central West Virginia...
* Until 745 PM EDT.
* At 346 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low lying areas.
* Some locations that will experience flash flooding include...
Cedar Creek State Park, Burnsville, Sand Fork, Cedarville, Stouts
Mills and Normantown.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3883 8098 3898 8069 3890 8062 3888 8059
3887 8059 3886 8059 3875 8081
FLASH FLOOD...RADAR INDICATED
$$
TRM2 follow-up statements
542
WGUS71 KRLX 142148
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
548 PM EDT Sun Jun 14 2020
WVC007-021-142345-
/O.CON.KRLX.FF.W.0019.000000T0000Z-200614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Gilmer WV-
548 PM EDT Sun Jun 14 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS
EVENING FOR NORTH CENTRAL BRAXTON AND CENTRAL GILMER COUNTIES...
At 548 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Cedar Creek State Park, Burnsville, Sand Fork, Cedarville, Stouts
Mills and Normantown.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area, from another round of showers. A thunderstorm also
remains possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3883 8098 3898 8069 3890 8062 3888 8059
3887 8059 3886 8059 3875 8081
FLASH FLOOD...RADAR INDICATED
$$
TRM961
WGUS71 KRLX 142340
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
740 PM EDT Sun Jun 14 2020
WVC007-021-142350-
/O.EXP.KRLX.FF.W.0019.000000T0000Z-200614T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Gilmer WV-
740 PM EDT Sun Jun 14 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT THIS EVENING FOR
NORTH CENTRAL BRAXTON AND CENTRAL GILMER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3883 8098 3898 8069 3890 8062 3888 8059
3887 8059 3886 8059 3875 8081
$$
MEKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:47 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 14, 2:47 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 247 PM EDT Sun Jun 14 2020 .SYNOPSIS... An upper level low drifts southward into eastern Kentucky tonight, and the southern Appalachians Monday, before wandering about the middle Atlantic states much of the week. && .NEAR TERM /THROUGH MONDAY/... As of 240 PM Sunday... An upper level low digging southeast through the middle Ohio Valley was triggering showers and thunderstorms in a classic vorticity-driven comma formation. Thunderstorms were becoming strongest and heaviest in the arcing front of the comma formation in the mountains which, with the southward track, was not moving east very fast. This was making localized rainfall more persistent, increasing the chance for it becoming excessive there. There was enough shear out ahead of the upper level low, in the mountains, for these storms to produce strong and possibly damaging wind, and, together with freezing levels just below 10 kft AGL, hail that could be marginally severe. Hail could also occur with thunderstorms in the head of the comma, near the upper level low where freezing levels are a bit lower still. These cells will be slow movers. As the sun sets, and the upper level disturbance continues drifting southward tonight, showers and thunderstorms will wane, and areas of fog and / or stratus may form. If it does, it could linger into Monday morning before mixing through. Otherwise, with the upper level low drifting southward into the southern Appalachians, and drier air arriving from the east, have painted a drier forecast for Monday, with any chance for a shower or thunderstorm across far southern portions of the area. Little if any change needed to temperatures tonight and Monday in light of the latest guidance. Lowland temperatures recover to the upper 70s Monday, making for a warm afternoon, compared with portions of area which were confined to the 60s today. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 245 PM Sunday... Cut off low will gradually sink southeastward this week, taking the bulk of the moisture with it. Temperatures will stay slightly below normal into midweek. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 245 PM Sunday... The upper low may continue ot linger across the Carolinas or Virginia late week, providing for mainly diurnal showers and storms to the mountains. Temperatures will return to more seasonable levels. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 240 PM Sunday... Showers and thunderstorms will become more widespread this afternoon, as an upper level disturbance drifts southward through the middle Ohio Valley. this will cause MVFR conditions at times, with brief IFR associated with any cell passing directly over a terminal. The strongest, heaviest thunderstorms this afternoon will be in and near the mountains. As the sun sets, and the upper level disturbance continues drifting southward tonight, showers and thunderstorms will wane, and areas of MVFR stratocu and mist are likely overnight, but it is uncertain whether there will also be IFR stratus and fog. Any sub-VFR conditions at the break of day Monday will quickly yield to VFR conditions. The only caveat is where there will be enough low level moisture for morning MVFR stratocu. Otherwise, with the upper level low well south of the area Monday, there is little if any chance for a shower or thunderstorm. Surface flow will be light southeast in the mountains, a bit gusty at times along the ridges, and light northeast over the middle Ohio valley, today into tonight. Surface flow will become generally light east to southeast for the overnight hours and Monday, still a bit gusty along mountain ridges at times. Flow aloft will generally be light to moderate southeast. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Amendments may be needed for showers and thunderstorms that directly impact terminals this afternoon, possibly into this evening. There may be more MVFR stratocu and mist overnight tonight than forecast, which could then linger into Monday morning before lifting out and mixing through. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M H M H H H H H H H HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY M M L L M H H H H H M M EKN CONSISTENCY H H H H M H H H H H H H PKB CONSISTENCY H H H M H H H H H H M H CKB CONSISTENCY H H H H H M H M H M M H AFTER 18Z MONDAY... IFR in valley fog possible overnight Monday night into early Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/30 NEAR TERM...TRM SHORT TERM...30 LONG TERM...30 AVIATION...TRM
Hazardous weather outlook, Jun 14, 9:52 AM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 952 AM EDT Sun Jun 14 2020 OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-040- 515>526-151400- Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 952 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms this afternoon and evening could lead to locally excessive rainfall. As a result, there is is a marginal risk for excessive rainfall in effect. There is also a marginal risk for severe thunderstorms this afternoon into this evening, with isolated instances of damaging wind and hail of up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-151400- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan- 952 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for northeast Kentucky and portions of east-central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Showers and thunderstorms this afternoon and evening could lead to locally excessive rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Jun 14, 1:53 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Sun Jun 14 2020
WVZ033-141900-
McDowell-
153 PM EDT Sun Jun 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...
At 153 PM EDT, strong thunderstorms were clustered near Amonate, or 9
miles north of Tazewell, moving east at 10 mph.
Locations impacted include...
Cucumber.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3729 8168 3731 8150 3727 8145 3725 8148
3725 8150 3726 8150 3725 8151 3723 8151
3722 8154 3721 8156 3720 8163
TIME...MOT...LOC 1753Z 264DEG 10KT 3725 8157
30Special weather statement, Jun 14, 2:20 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
220 PM EDT Sun Jun 14 2020
WVZ015-027-141915-
Clay-Kanawha-
220 PM EDT Sun Jun 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KANAWHA
AND CENTRAL CLAY COUNTIES...
At 220 PM EDT, strong thunderstorms were clustered over Clay, moving
northeast at 15 mph.
Locations impacted include...
Clay, Harrison, Bentree, Bickmore, Ivydale, Indore and Pond Gap.
This includes Interstate 79 between mile markers 40 and 41.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3828 8119 3826 8123 3824 8126 3827 8132
3861 8103 3854 8090
TIME...MOT...LOC 1820Z 226DEG 16KT 3842 8108
30Special weather statement, Jun 14, 2:33 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
233 PM EDT Sun Jun 14 2020
WVZ517>520-141930-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
233 PM EDT Sun Jun 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NICHOLAS
AND CENTRAL FAYETTE COUNTIES...
At 232 PM EDT, strong thunderstorms were clustered over Fayetteville,
moving east at 15 mph.
Locations impacted include...
Fayetteville and Oak Hill.
This includes Route 19 between mile markers 13 and 33.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. A quick 1.5 to 2 inches of rain can be expected.
Do not drive your vehicle through flooded roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3801 8117 3823 8092 3810 8081 3810 8088
3808 8088 3808 8089 3806 8087 3806 8081
3796 8111
TIME...MOT...LOC 1832Z 249DEG 11KT 3804 8106
30Special weather statement, Jun 14, 2:49 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Charleston WV 249 PM EDT Sun Jun 14 2020 WVZ027>029-141915- Clay-Gilmer-Braxton- 249 PM EDT Sun Jun 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER...WESTERN BRAXTON AND NORTHEASTERN CLAY COUNTIES... At 249 PM EDT, a strong thunderstorm was located 7 miles northeast of Big Otter, or 13 miles west of Sutton, moving northeast at 15 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Winds in excess of 40 mph and up to half inch hail are possible with this storm. Locations impacted include... Gassaway, Nebo, Exchange, Frametown, Strange Creek, Wilsie, Servia, Rosedale and Cedarville. This includes Interstate 79 between mile markers 42 and 54, and between mile markers 70 and 72. LAT...LON 3853 8089 3863 8106 3890 8082 3876 8065 TIME...MOT...LOC 1849Z 216DEG 15KT 3867 8096 12
Special weather statement, Jun 14, 3:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
328 PM EDT Sun Jun 14 2020
WVZ008-016>018-142015-
Calhoun-Jackson-Roane-Wirt-
328 PM EDT Sun Jun 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTHEASTERN
WIRT...NORTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES...
At 326 PM EDT, a heavy thunderstorm was located near Spencer, moving
northeast at 25 mph.
Torrential rainfall of 2 to 3 inches in less than an hour is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.
Locations impacted include...
Spencer, Grantsville, Kenna, Reedy, Statts Mills, Cherry, Given,
Kentuck, Lucille, Creston, Brohard, Annamoriah, Fairplain, Gay and
Munday.
This includes Interstate 77 in West Virginia between mile markers 122
and 133.
LAT...LON 3909 8126 3907 8126 3906 8127 3905 8125
3904 8125 3903 8123 3904 8122 3904 8118
3894 8100 3892 8101 3860 8167 3871 8177
3911 8129
TIME...MOT...LOC 1926Z 233DEG 21KT 3884 8144
12Local storm report, Jun 14, 3:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD SQUIRE 37.24N 81.61W
06/14/2020 MCDOWELL WV BROADCAST MEDIA
PICTURES FROM LOCAL FIRE DEPARTMENT SHOW HIGH WATER
ALONG ROUTE 16. LANDSLIDES AND HEAVY DEBRIS ALSO
REPORTED.
&&
EVENT NUMBER RLX2001014
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:03 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Jun 14, 2:20 PM EDT | Special Weather Statement | RLX | Clay | 55 min |
| Jun 14, 2:33 PM EDT | Special Weather Statement | RLX | Fayette | 57 min |
| Jun 14, 2:49 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Jun 14, 3:00 PM EDT | Flash Flood Warning | RLX | Fayette | 10 hr |
| Jun 14, 3:19 PM EDT | Flash Flood Warning | RLX | Braxton, Clay | 4 hr |
| Jun 14, 3:28 PM EDT | Special Weather Statement | RLX | Wirt | 47 min |
| Jun 14, 4:14 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie, Wirt | 31 min |
| Jun 14, 4:52 PM EDT | Flash Flood Warning | RLX | Roane | 113 min |
| Jun 14, 5:34 PM EDT | Flash Flood Warning | RLX | Ritchie | 3 hr |
| Jun 14, 6:13 PM EDT | Special Weather Statement | RLX | Nicholas | 32 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.